Withdrawal from Prescribed Medications

ehimetalor-unuabona-270319-unsplash

“I’ve gone through withdrawals of my medications before. To describe the feeling: I feel like a monster, completely aware of what is happening around me, but unable to control my reactions. I sit in the shadows and watch. I can understand what I’m doing, but I don’t have the ability to interfere.”

I took this quote from one of posts, My Problem with Medications, from weeks back. I was rereading it and I thought to myself, “I just went through this. This should be a post.”

Simply put…
I’m a procrastinator with nearly everything

Yes, this includes my medications too, even though they literally sit out on my dresser in front of my television.

[Side note: a television in a bedroom does not help procrastinators.]

I get my medications in 3-month allotments. Sometimes I do wait until last minute to get refills, especially if my doctor has to approve them. I’m not usually that bad, but this past month was a different story. And really, there is no good excuse as to why I went through withdrawals for nearly a week, but life has been pretty hectic lately.

Normally, I take 2 of my medications at night and 1 in the morning. After years and years of taking medication, its a habit to just open the bottles and get a pill without looking (unless I’m having trouble, of course). Every medication bottle is either a different type or a different size, so I can easily identify them just by holding the bottle.

So, I ran out of Zoloft one night recently. I’ve taken Zoloft for so many years, that I’ve lost count. Needless to say, my body doesn’t react well when it doesn’t have its Zoloft. I might want to add here that my dosage is not low.

Day 1 of not taking Zoloft:
There isn’t much change on the first day & here is why:

Zoloft (sertraline) has a half-life of 24 to 26 hours, which means that it will take a person roughly a day for the drug’s presence to reduce to half the amount. In another 24 hours, the amount in a person’s body will decrease to 25% or half of the remaining amount. This division continues until the drug is removed from a person’s system.
Source

Day 2 of not taking Zoloft:
I’ll start to notice some slight changes. While I normally have headaches quite frequently, the headaches during withdrawal last all day and don’t go away with Excedrin Migraine (the only OTC headache relief that actually helps me in a “normal” circumstance). I’ll also get extremely irritated very easily and my appetite starts to wither away.

Days 3-5 of not taking Zoloft:
The headaches still continue accompanied by extreme fatigue. I can sleep for most of the day and still be able to go to bed at a decent time at night. My appetite is almost non-existent. The mood swings that I can normally control become frightening and unpredictable, to the point where I will isolate myself to protect my loved ones from my behavior that I feel can easily get out of hand. I’ll have bouts of crying for no particular reason, which also heightens my irritation [of myself]. These are the days where depersonalization is present.

I had school during the 5th day of withdrawal. Had I not missed too many classes already, I would’ve stayed home, but I forced myself to go to class. I had been dizzy all day, which led to my balance being a bit off. I was eating so it wasn’t due to my lack of appetite. As I was waiting outside of the classroom for the professor to come unlock the door, I had a weird feeling come over me. I was so dizzy, couldn’t balance, had to sit down, and nearly fainted. I remained dizzy throughout class and couldn’t concentrate on anything. Feeling like this terrified me and I went to get my medication before work the next morning. I didn’t get back into the swing of thing immediately, but I can’t imagine how much worse it could’ve gotten.

This whole week and all of these terrible feelings could’ve been avoided so easily. It was my fault for neglecting my mental health and letting it get to this bad of a point. I take full responsibility and will do better next time I need a refill.

xoxo
AllyNikk/Allison

LETS GET SOCIAL
TWITTER | INSTAGRAM | PINTEREST | allweeson
TwitterInstagramPinterestSnapchat


I would like to take this opportunity to state how important it is to follow you doctor’s advice when it comes to prescription medication. Withdrawal is serious and can become life-threatening, depending on the medication. Do not stop taking medications without working in tandem with a medical professional, even if you believe the medications are not being helpful. Medications are often tapered down so your body can acclimate to the change and sometimes withdrawal symptoms could appear even in this circumstance. In my case, almost 2 years ago, my doctor tried to taper my Zoloft down by 33%. By the end of that week, I was having panic attacks and wanted to go to the hospital. We ended up remaining with my same dosage and not tapering down.

Seek help or talk to someone that you trust if you are struggling. Mental health is important

2 Replies to “Withdrawal from Prescribed Medications”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: